Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 12, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 12, 2023, 3:26 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2023, 3:26 PM CDT (20:26 UTC)
- Expired
- May 12, 2023, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Merrick County, NE, Nance County, NE, Polk County, NE
The radar
The Omaha radar (KOAX), 102 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:30 PM CDT | TSTM WND DMG | 9 E Silver Creek, NE | REPORT OF FLIPPED PIVOTS IN EASTERN NANCE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
971
WFUS53 KGID 122026
TORGID
NEC121-125-143-122100-
/O.NEW.KGID.TO.W.0012.230512T2026Z-230512T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
326 PM CDT Fri May 12 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northeastern Nance County in central Nebraska...
Northeastern Merrick County in central Nebraska...
Central Polk County in east central Nebraska...
* Until 400 PM CDT.
* At 325 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Osceola, or 18 miles southwest of Columbus, moving
north at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Silver Creek around 335 PM CDT.
Genoa around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4116 9743 4112 9767 4153 9782 4153 9771
4140 9770 4139 9760 4133 9760 4134 9757
4136 9752 4137 9746
TIME...MOT...LOC 2025Z 168DEG 42KT 4122 9758
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Schuldt2 follow-up statements
236
WWUS53 KGID 122040
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
340 PM CDT Fri May 12 2023
NEC121-125-143-122100-
/O.CON.KGID.TO.W.0012.000000T0000Z-230512T2100Z/
Nance NE-Merrick NE-Polk NE-
340 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHEASTERN NANCE...NORTHEASTERN MERRICK AND CENTRAL POLK
COUNTIES...
At 339 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Silver Creek, or 15 miles southwest of Columbus,
moving north at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Genoa around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4116 9743 4127 9772 4153 9782 4153 9771
4140 9770 4139 9760 4133 9760 4134 9757
4136 9752 4137 9746
TIME...MOT...LOC 2039Z 167DEG 33KT 4133 9762
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Schuldt821
WWUS53 KGID 122101
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
401 PM CDT Fri May 12 2023
NEC121-125-143-122110-
/O.EXP.KGID.TO.W.0012.000000T0000Z-230512T2100Z/
Nance NE-Merrick NE-Polk NE-
401 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR NORTHEASTERN NANCE...NORTHEASTERN MERRICK
AND CENTRAL POLK COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for central and
east central Nebraska.
LAT...LON 4116 9743 4127 9772 4153 9782 4153 9771
4140 9770 4139 9760 4133 9760 4134 9757
4136 9752 4137 9746
TIME...MOT...LOC 2100Z 168DEG 42KT 4156 9769
$$
SchuldtWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 1:06 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 12, 1:06 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 106 PM CDT Fri May 12 2023 .DISCUSSION...(Today through Thursday) Issued at 352 AM CDT Fri May 12 2023 Key Messages: * There is a relatively short window for severe storms this afternoon and early evening, mainly across portions of Nebraska. Hail, wind, and tornadoes are all possible. * Possibly some lingering showers in our north on Saturday and some weak t-storms on Sunday, but many spots will stay dry through the weekend. * Not "guaranteed" dry, but rain chances are pretty low Monday through Wednesday. * Temperatures trend warmer through the week, and thunderstorm chances return Thursday into Friday. Details: The main focus on this forecast is the thunderstorm threat for today. We should continue to see scattered thunderstorms percolate across portions of the area this morning as vertically stacked low pressure system slowly moves eastward. Early in the day, storms should be mostly non-severe with only small hail and localized gusty winds. By early in the afternoon (possibly as early as 1-2pm), storms are expected to intensify with improving lapse rates and instability. Deep layer shear is not outstanding, but would be sufficient for supercells producing hail and damaging wind. More importantly, low-level shear and instability would support a tornado threat with any discrete storms that develop near or ahead of the surface low. Several tornadoes were observed in western KS yesterday in a somewhat similar environment. The severe risk today favors areas north of I-80, primarily in the 1-7pm timeframe. Some storms may linger into the evening, but the main threat should quickly shift to our east by then. Some showers or weak thunderstorms remain possible Saturday and Sunday in the weak cold advection as the low pushes to our east. The upper pattern remains "messy" as we head into early next week. We cannot totally rule out a few showers on just about any day, but ensembles strongly favor below-normal rain totals. Temperatures start off near-normal early in the week, gradually warming through the week as ridging builds over the western CONUS. Slightly better chances for rain and thunderstorms return Thursday into next Friday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1205 PM CDT Fri May 12 2023 CIGS have improved over the past couple of hours and expect prevailing MVFR CIGS for the remainder of the afternoon into evening hours. Continue to expect mostly cloudy skies, however, but with bases closer to 5KFT as indicated in model soundings. In addition, as the lapse rates steepen, expect the possibility for a few TSRAs to develop near the terminals, and have a VCTS mention at both terminals for several hours either side of 13/00Z. Thereafter...winds will shift overnight as the upper level low tracks east...becoming west northwest by daybreak Saturday. While models are hinting at some fog development towards daybreak as well, directional component of the wind is unfavorable, and just reintroduced MVFR CIGS after 13/06Z...with a few wrap around showers and a VCSH mention as well after 13/11Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Rossi
Hazardous weather outlook, May 12, 4:16 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 416 AM CDT Fri May 12 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 416 AM CDT Fri May 12 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms remain possible this morning, mainly over portions of central Nebraska. Severe weather is not expected during the morning, but a few strong storms with gusty winds and small hail are possible. Some storms are expected to become severe this afternoon as they continue to move to the northeast. Hail to the size of golf balls, isolated tornadoes, and wind gusts over 60 MPH are possible. The main threat area is northeast of a line from Loup City to Grand Island to Geneva, and the main timeframe for severe storms is 1pm to 7pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are low-end chances for a few non-severe thunderstorms Sunday evening. After a mostly dry week, chances for thunderstorms increase again Thursday and Thursday night. The .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 12, 2:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
222 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 7 E GREELEY 41.57N 98.39W
05/12/2023 E0.75 INCH GREELEY NE CO-OP OBSERVER
PEA TO PENNY SIZE HAIL FALLING. TIME
ESTIMATED FROM RADAR.
&&Local storm report, May 12, 2:26 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 4 W ELYRIA 41.69N 99.09W
05/12/2023 E1.00 INCH VALLEY NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL.
&&Special weather statement, May 12, 2:26 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Hastings NE
226 PM CDT Fri May 12 2023
NEZ041-048-122000-
Merrick NE-Nance NE-
226 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of eastern Nance and
northeastern Merrick Counties through 300 PM CDT...
At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fullerton, or 27 miles west of Columbus, moving north at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Nance and
northeastern Merrick Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for central and
east central Nebraska.
&&
LAT...LON 4140 9770 4139 9770 4126 9772 4123 9795
4149 9810 4150 9804 4151 9804 4151 9789
4153 9788 4153 9771
TIME...MOT...LOC 1926Z 168DEG 37KT 4135 9787
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WekesserSpecial weather statement, May 12, 3:08 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
308 PM CDT Fri May 12 2023
NEZ039-040-122030-
Valley NE-Greeley NE-
308 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northern Greeley and
northeastern Valley Counties through 330 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ericson, or 14 miles northeast of Ord, moving northwest at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Greeley
and northeastern Valley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
&&
LAT...LON 4167 9829 4163 9877 4174 9892 4174 9829
TIME...MOT...LOC 2008Z 143DEG 32KT 4175 9874
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SchuldtSpecial weather statement, May 12, 3:14 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
314 PM CDT Fri May 12 2023
NEZ048-049-122030-
Merrick NE-Polk NE-
314 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northeastern Merrick
and northeastern Polk Counties through 330 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osceola, or 19 miles southwest of Columbus, moving north at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Silver Creek around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for central and
east central Nebraska.
&&
LAT...LON 4113 9745 4113 9758 4139 9770 4139 9760
4133 9760 4134 9757 4136 9752 4137 9745
4139 9738
TIME...MOT...LOC 2014Z 172DEG 34KT 4119 9753
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
WekesserLocal storm report, May 12, 3:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL OSCEOLA 41.18N 97.55W
05/12/2023 E1.00 INCH POLK NE CO-OP OBSERVER
QUARTER SIZED HAIL FALLING.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:23 PM CDT | Special Weather Statement | GID | Furnas, Gosper | 52 min |
| May 11, 8:40 PM CDT | Special Weather Statement | GID | Franklin | 50 min |
| May 11, 8:58 PM CDT | Areal Flood Advisory | GID | Furnas | 2 hr |
| May 11, 9:10 PM CDT | Special Weather Statement | GID | Webster | 50 min |
| May 11, 9:28 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 47 min |
| May 11, 9:38 PM CDT | Areal Flood Advisory | GID | Franklin | 100 min |
| May 11, 9:59 PM CDT | Special Weather Statement | GID | Adams, Webster | 46 min |
| May 11, 10:38 PM CDT | Special Weather Statement | GID | Buffalo, Hall, Sherman, Valley | 52 min |
| May 12, 12:29 PM CDT | Special Weather Statement | GID | Valley | 31 min |
| May 12, 1:33 PM CDT | Special Weather Statement | GID | Valley | 27 min |
| May 12, 1:35 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 25 min |
| May 12, 1:49 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Valley | 41 min |
| May 12, 2:17 PM CDT | Severe Thunderstorm Warning | GID | Valley | 43 min |
| May 12, 2:26 PM CDT | Special Weather Statement | GID | Nance | 34 min |
| May 12, 2:28 PM CDT | Tornado Warning | GID | Greeley | 17 min |
| May 12, 2:33 PM CDT | Tornado Warning | GID | Merrick, Nance | 27 min |
| May 12, 2:54 PM CDT | Tornado Warning | GID | Merrick, Polk | 36 min |
| May 12, 3:08 PM CDT | Special Weather Statement | GID | Greeley | 22 min |
| May 12, 3:14 PM CDT | Special Weather Statement | GID | Polk | 16 min |
| May 12, 3:17 PM CDT | Tornado Warning | GID | Nance | 28 min |
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Polk | 24 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.